Mirapex, Other Parkinson's Disease Drugs Linked Compulsive Gambling, HypersexualityApr 14, 2009 | Parker Waichman LLP
connected According to researchers at the Mayo Clinic, one in five patients taking such drugs in a recent study developed behavior disorders, such as compulsive gambling or hypersexuality.
Dopamine agonists like Mirapex have long been suspected of causing compulsive behavior. The suspicion was bolstered last June, when researchers investigating the link between dopamine agonists and compulsive behavior presented their findings at International Congress of Parkinson’s Disease and Movement Disorders conference in Chicago. The study, which looked at more than 3,000 patients from 46 medical centers in the United States and Canada, found that Parkinson’s patients on dopamine agonists are nearly three times more likely to have at least one impulse-control disorder - including gambling addiction - compared with patients receiving other treatments.
Parkinson's Disease occurs because of a lack of the neurotransmitter dopamine in certain areas of the brain. A dopamine agonist works by mimicking the effects of this chemical. However, dopamine is also known to produce a “rush” in the brain of people who are anticipating a reward or excitement. Many experts believe that such a biochemical reaction is behind the reports of compulsive behavior linked to dopamine agonists like Mirapex.
The Mayo Clinic study involved 267 patients treated between 2004 and 2006 in a seven-county area around the Mayo clinic. Sixty-six were taking a dopamine agonist at a therapeutic level, but only 38 were using doses in the therapeutic range, 178 were taking carbidopa/levodopa without a dopamine agonist, and 23 were untreated.
Six of the patients taking dopamine agonists developed a behavioral disorder (an occurrence rate of 18.4 percent for this group). Five developed a gambling addiction and five became hypersexual (both disorders developed in three of the patients). Other compulsive behaviors were noted as well. Though in some cases the behaviors continued for years, the Mayo Clinic researchers found that they abated when the patients stopped dopamine agonist therapy.
None of these behaviors were seen in untreated patients, those taking less than a therapeutic dose of a dopamine agonist, or patients receiving treatment with carbidopa/levodopa alone, the researchers said.
The researchers advised that the severity of the problems seen indicated that patients and doctors needed to be more aware of the behavioral side effects associated with dopamine agonists. In at least 2 cases, patients were subjected to intense psychiatric treatment before dopamine agonists were recognized as a likely cause of their disorder.
"Physicians treating Parkinson's Disease with dopamine agonists should obviously warn the patients, spouses, and families of such risks because they may not recognize the relationship to the drug until disastrous consequences have occurred," the study authors said.